ε-Aminocaproic acid is routinely used in cardiac surgery to prevent excess bleeding. It is rarely associated with thrombotic events. This case report illustrates the formation of intracardiac thrombi leading to massive pulmonary embolism during a coronary artery bypass graft surgery, secondary to the administration of ε-aminocaproic acid as confirmed by intraoperative transesophageal echocardiogram. After a failure of resolution with high-dose heparin, tissue plasminogen activator was used to successfully reverse the patient’s hypercoagulable state.
From the Department of Anesthesiology & Perioperative Care, University of California, Irvine, California.
Accepted for publication October 29, 2018.
The authors declare no conflicts of interest.
Supplemental digital content is available for this article. Direct URL citations appear in the HTML and PDF versions of this article on the journal’s website.
Address correspondence to Kevin M. Roy, BS, University of California, Irvine, Department of Anesthesiology & Perioperative Care, 333 City Boulevard West, Suite 2150, Orange, CA 92868. Address e-mail to firstname.lastname@example.org.